Porcupine-Like Horseshoes: Topological and Ergodic Aspects

  • L. J. DíazEmail author
  • K. Gelfert
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 54)


We introduce a class of topologically transitive and partially hyperbolic sets called porcupine-like horseshoes. The dynamics of these sets is a step skew product over a horseshoe. The fiber dynamics is given by a one-dimensional genuinely noncontracting iterated function system. We study this dynamics and explain how the properties of the iterated function system can be translated to topological and ergodic properties of the porcupines.


Lyapunov Exponent Periodic Point Invariant Manifold Unstable Manifold Iterate Function System 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



This paper was partially supported by CNPq (research grants and Projeto Universal), CNE Faperj, and Pronex (Brazil) and Balzan Research Project of J. Palis.


  1. 1.
    Abdenur, A., Bonatti, Ch., Crovisier, S., Díaz, L.J., Wen, L.: Periodic points and homoclinic classes. Ergod. Theory Dyn. Syst. 27, 1–22 (2007)CrossRefzbMATHGoogle Scholar
  2. 2.
    Baladi, V., Bonatti, Ch., Schmitt, B.: Abnormal escape rates from nonuniformly hyperbolic sets. Ergod. Theory Dyn. Syst. 19, 1111–1125 (1999)CrossRefMathSciNetzbMATHGoogle Scholar
  3. 3.
    Bonatti, Ch., Díaz, L.J., Viana, M.: Discountinuity of Hausdorff dimension of hyperbolic sets. Comptes Rendus de Academie de Sciencies de Paris 320-I, 713–718 (1995)Google Scholar
  4. 4.
    Bonatti, Ch., Díaz, L.J., Viana, M.: Dynamics Beyond Uniform Hyperbolicity: A Global Geometric and Probabilistic Perspective. Mathematical Physics, III (Encyclopaedia of Mathematical Sciences, vol. 102). Springer, Berlin (2005)Google Scholar
  5. 5.
    Bonatti, Ch., Díaz, L.J., Gorodetski, A.: Non-hyperbolic ergodic measures with large support. Nonlinearity 23, 687–705 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Bonatti, Ch., Crovisier, S., Gourmelon, N., Potrie, R.: Tame dynamics and robust transitivity (2011, Preprint). arXiv:1112.1002Google Scholar
  7. 7.
    Cao, Y., Luzzatto, S., Rios, I.: Some non-hyperbolic systems with strictly non-zero Lyapunov exponents for all invariant measures: horseshoes with internal tangencies. Discret. Contin. Dyn. Syst. 15, 61–71 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Cowieson W., Young, L.-S.: SRB measures as zero-noise limits. Ergod. Theory Dyn. Syst. 25, 1115–1138 (2005)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Díaz, L.J., Fisher, T.: Symbolic extensions and partially hyperbolic diffeomorphisms. Discret. Contin. Dyn. Syst. 29, 1419–1441 (2011)CrossRefzbMATHGoogle Scholar
  10. 10.
    Díaz, L. J., Gelfert, K.: Procupine-like horseshoes: transitivity, Lyapunov spectrum, and phase transitions. Fundam. Math. 216, 55–100 (2012)CrossRefzbMATHGoogle Scholar
  11. 11.
    Díaz, L.J., Horita, V., Rios, I., Sambarino, M.: Destroying horseshoes via heterodimensional cycles: generating bifurcations inside homoclinic classes. Ergod. Theory Dyn. Syst. 29, 433–473 (2009)CrossRefzbMATHGoogle Scholar
  12. 12.
    Díaz, L.J., Gelfert, K., Rams, M.: Rich phase transitions in step skew products. Nonlinearity 24, 3391–3412 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Díaz, L.J., Gelfert, K., Rams, M.: Almost complete Lyapunov spectrum in step skew-products. Dyn. Syst. 28, 76–110 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Díaz, L.J., Gelfert, K., Rams, M.: Abundant rich phase transitions in step skew products (2013, Preprint). arXiv:1303.0581Google Scholar
  15. 15.
    Dobbs, N.: Renormalisation induced phase transitions for unimodal maps. Commun. Math. Phys. 286, 377–387 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  16. 16.
    Gorodetski, A.: Minimal attractors and partially hyperbolic invariant sets of dynamical systems. PhD thesis, Moscow State University (2001)Google Scholar
  17. 17.
    Gorodetski, A., Ilyashenko, Yu.: Certain new robust properties of invariant sets and attractors of dynamical systems. Funct. Anal. Appl. 33, 95–105 (1999)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Gorodetski, A., Ilyashenko, Yu., Kleptsyn, V., Nalskij, M.: Non-removable zero Lyapunov exponent. Funct. Anal. Appl. 39, 27–38 (2005)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Hardy, G.H.: Weierstrass’s non-differentiable function. Trans. Am. Math. Soc. 17, 301–325 (1916)zbMATHGoogle Scholar
  20. 20.
    Ilyashenko, Yu.: Thick and bony attractors. Conference talk at the topology, geometry, and dynamics, Rokhlin Memorial, St. Petersburg, 11–16 Jan (2010)Google Scholar
  21. 21.
    Ilyashenko, Yu.: Multidimensional bony attractors. Funct. Anal. Appl. 46, 239–248 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  22. 22.
    Keller, G.: A note on strange nonchaotic attractors. Fundam. Math. 151, 139–148 (1996)zbMATHGoogle Scholar
  23. 23.
    Kleptsyn, V., Nalsky, M.: Persitence of nonhyperbolic measures for C 1-diffeomorphisms. Funct. Anal. Appl. 41, 271–283 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  24. 24.
    Kleptsyn, V., Volk, D.: Skew products and random walks on the unit interval (2011, Preprint). arXiv:1110.2117Google Scholar
  25. 25.
    Kudryashov, Yu.G.: Bony attractors. Funct. Anal. Appl. 44, 219–222 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    Leplaideur, R., Oliveira, K., Rios, I.: Equilibrium states for partially hyperbolic horseshoes. Ergod. Theory Dyn. Syst. 31, 179–195 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  27. 27.
    Makarov N., Smirnov, S.: Phase transition in subhyperbolic Julia sets. Ergod. Theory Dyn. Syst. 16, 125–157 (1996)CrossRefMathSciNetzbMATHGoogle Scholar
  28. 28.
    Makarov, N., Smirnov, S.: On ‘thermodynamics’ of rational maps: I. Negative spectrum. Commun. Math. Phys. 211, 705–743 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  29. 29.
    Ruelle, D.: Thermodynamic Formalism. The Mathematical Structures of Classical Equilibrium Statistical Mechanics. Encyclopedia of Mathematics and Its Applications. Addison-Wesley, Reading (1978)zbMATHGoogle Scholar
  30. 30.
    Sigmund, K.: On dynamical systems with the specification property. Trans. Am. Math. Soc. 190, 285–299 (1974)CrossRefMathSciNetzbMATHGoogle Scholar
  31. 31.
    Urbaśki, M.: Invariant subsets of expanding mappings of the circle. Ergod. Theory Dyn. Syst. 7, 627–645 (1987)Google Scholar
  32. 32.
    Walters, P.: An Introduction to Ergodic Theory. Graduate Texts in Mathematics, vol. 79. Springer, New York (1981)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Departamento de MatemáticaPUC-RioRio de JaneiroBrazil
  2. 2.Instituto de MatemáticaUniversidade Federal do Rio de JaneiroRio de JaneiroBrazil

Personalised recommendations